Skip to main content
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 2
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Tucker, Chris 2016. Satisficing and Motivated Submaximization (in the Philosophy of Religion). Philosophy and Phenomenological Research, Vol. 93, Issue. 1, p. 127.

    DOUCET, MATHIEU 2013. Playing Dice with Morality: Weighted Lotteries and the Number Problem. Utilitas, Vol. 25, Issue. 02, p. 161.


In Defense of a Version of Satisficing Consequentialism

  • DOI:
  • Published online: 01 May 2010

In this article, I develop, motivate, and offer a qualified defense of a version of satisficing consequentialism (SC). I develop the view primarily in light of objections to other versions of SC recently posed by Ben Bradley. I motivate the view by showing that it (1) accommodates the intuitions apparently supporting those objections, (2) is supported by certain ‘common-sense’ moral intuitions about specific cases, and (3) captures the central ideas expressed by satisficing consequentialists in the recent literature. Finally, I offer a qualified defense of the view that consists in showing that it meets Bradley's criteria for being a version of satisficing consequentialism that is ‘worth considering’. Specifically, it is a version of SC that solves certain problems for maximizing consequentialism and yet does not permit the gratuitous prevention of goodness.

Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

David Sosa , ‘Consequences of Consequentialism’, Mind 102 (1993), pp. 101–22

Thomas Hurka , ‘Two Kinds of Satisficing’, Philosophical Studies 59 (1990), pp. 107–11

John Turri , ‘You Can't Get Away with Murder That Easily: A Response to Tim Mulgan’, International Journal of Philosophical Studies 13.4 (2005), pp. 489–92

Timothy Mulgan , ‘How Satisficers Get Away with Murder’, International Journal of Philosophical Studies 9 (2001), pp. 41–6

Timothy Mulgan , ‘Reply to John Turri’, International Journal of Philosophical Studies 13.4 (2005), pp. 493–6

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

  • ISSN: 0953-8208
  • EISSN: 1741-6183
  • URL: /core/journals/utilitas
Please enter your name
Please enter a valid email address
Who would you like to send this to? *